Pennsylvania, 2013

Ice Storm in Pennsylvania, March 18, 2013

March 18, 2013 · NWS PBZ · 1 event in 1 county or zone

Low pressure over the Tennessee Valley pushed a warm front across the upper Ohio Valley during the early morning into the late afternoon of the 18th. A general light mix of freezing rain, snow and sleet fell across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure over the Tennessee Valley pushed a warm front across the upper Ohio Valley during the early morning into the late afternoon of the 18th. A general light mix of freezing rain, snow and sleet fell across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Due to the quick movement of the front, snowfall amounts averaged from 1 to 4 inches, with average freezing rain and sleet accumulations between one tenth and two tenths of an inch. The exceptions to this were across Preston county in West Virginia and Lawrence county in Pennsylvania, where precipitation stayed freezing rain a bit longer for over one quarter inch of ice to accumulate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 18, 6:49 AM EST, 11 minutes earlier.

Area forecast discussion, Mar 18, 6:49 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
749 AM EDT MON MAR 18 2013

.SYNOPSIS...
STRONG LOW PRESSURE SYSTEM WILL SPREAD A WINTRY MIX OF PRECIPITATION
OVER THE REGION TODAY. PERIODIC SNOW SHOWERS AND BELOW AVERAGE
TEMPERATURES ARE EXPECTED BY MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A QUICK UPDATE HAS BEEN ISSUED TO THE FORECAST TO ADD THE MENTION
OF THUNDERSTORMS FOR PORTIONS OF EXTREME SW PA...EASTERN
OHIO...AND NORTH-CENTRAL WV AS AN AXIS OF WEAK INSTABILITY SLIDES
IN THERE THIS MORNING.

VERY COMPLICATED FCST TDA. LOW PRES DVLPG ACRS THE TN VLY WL MOVE
NEWD BRINGING A WRMFNT THRU THE RGN TDA. CRITICAL THICKNESSES/
PROFILES INDICATE A WINTRY MIX OF PCPN TO START MOST PLACES. EXPTG
A CHG TO RA FM SW-NE GRDLY THRU DAY.

FZRA STILL BEING RPTD IN OH AS TEMPS COOLED WITH WET BULBING...SO
CONTG ADVY THERE. UPGRADED TO A WINTER STORM WRNG CLOSER TO THE I
80 CORRIDOR. ALL MDLS AND HPC GUIDANCE SHOW 1/2 TO 1 INCH OF QPF
IN THIS RGN. MESO DATA SHOWS A RIBBON OF HIGHER PWATS IN THIS RGN
AS WELL. CONCERNED A BURST OF HVY SN/PL/FZRA COULD OCCUR. SNOW
ACCUMS 2-4 INCHES IN THIS RGN SEEMS MOST REASONABLE ATTM WITH THE
HIGHEST AMNTS FURTHER N...BUT LOW CONF IN EXACT AMNTS DUE TO
PL/FZRA MXG IN. A TENTH TO A QUARTER OF AN INCH OF ICE FM FZRA IS
ALSO PSBL. THESE AMNTS WERE ADJ BASED ON LTST OVRNGT MDL/MESO
DATA. THIS AREA WL HAVE TO BE MONITORED FOR ANY CHGS...AS HVR
AMNTS OF SNW/ICE ARE PSBL. OTRW CONTG WRNG IN THE RIDGES FOR GENL
3-5 IN OF SNW WITH ARND A 1/4 INCH ICE FM FZRA PSBL. FOR PIT AREA
EXPTG A MIX OF SN/PL/FZRA THIS MRNG CHG TO ALL RA BY AFTN.

CDFNT PASSES THRU TNGT BRINGING AN END TO THE PCPN AS IT MOVES E.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
GUSTY WRLY WNDS LIKELY BEHIND FROPA FOR TUE. SHOULD BE A LULL IN
ACTIVITY UNTIL THE FIRST IN A SERIES OF TROFS MOVE THRU TUE EVE
THRU WED NGT. THIS ALG WITH UPSLOPE FLOW AND LK ENHANCEMENT WL
KEEP CHCS FOR SHSN AND BLO AVG TEMPS THRU THE PD.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
BROAD UPR TROF WL LINGER OVR ERN CANADA AND NEW ENGLAND THRU
SAT...WITH BLO AVG TEMPS AND PERIODIC SHSN/SHRA CHCS THRU SAT. THE
UPR TROF MOVES EWD FOR SUN WITH MILDER TEMPS.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
A LOW PRESSURE SYSTEM WILL MOVE INTO THE OHIO VALLEY EARLY
TODAY...SPREADING A WINTRY MIX OF PRECIPITATION WITH SOME SNOW AND
ICE ACCUMULATION INTO THE TERMINALS. EVEN WITH ALL OF THE WINTRY
PRECIP NORTHWARD...A TEMPO GROUP FOR THUNDERSTORMS WITH BRIEF
GUSTY WINDS TO 30KTS IS FORECAST AT KMGW THIS MORNING. MIXED FREEZING
RAIN... RAIN...SNOW...AND SLEET ALREADY OCCURRING AT KHLG-KAGC-
KPIT BUT SHOULD CHANGE OVER TO RAIN BY EARLY AFTERNOON. FURTHER
NORTHWARD...PRECIPITATION WILL START AS IFR SNOW TOWARD BY LATE
MORNING AT KFKL/KDUJ AT KPIT/AGC WITH FREEZING RAIN MIXING IN WITH
SOME SLEET LATER THIS MORNING. STILL EXPECT ENOUGH WARM AIR TO
WORK NORTH TO CHANGE PRECIP TO ALL RAIN BY EARLY TO MID AFTERNOON
KPIT/KHLG/AGC/LBE...WHILE CHANGEOVER ACROSS NORTHERN TERMINALS
LOOKS TO BE BY EARLY EVENING.

AS LOW PRESSURE SHIFTS TO THE EAST COAST EARLY TONIGHT COLD FRONT
WILL BEGIN TO CROSS REGION WITH WINDS SHIFTING FROM SOUTHEAST TO
SOUTHWEST THIS EVENING. LOW LEVEL WIND SHEAR REMAINS IN TERMINALS
FOR MAINLY THIS MORNING AS WEAK SURFACE FLOW UNDER INVERSION WILL BE
TOPPED BY SOUTHEAST FLOW TO 40 KTS JUST ABOVE IT AROUND 1 TO 2K FT.

IFR CIGS EXPECTED TO DEVELOP WITH AND BEHIND FROPA TONIGHT AS LOW
LEVELS WILL BE SATURATED AND COLD ADVECTION BEGINS.

.OUTLOOK.../TUESDAY THROUGH FRIDAY/...
BEHIND COLD FRONT SCATTERED SNOW SHOWERS MAY BRING BRIEF
RESTRICTIONS TUESDAY. AN UPPER LEVEL SYSTEM FOLLOWED BY A
NORTHWESTERLY FLOW OFF OF THE LAKES WILL THEN BRING POSSIBLE MVFR
RESTRICTIONS WITH A LOW CHANCE OF SNOW SHOWERS WEDNESDAY INTO
FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR MDZ001.
OH...WINTER WEATHER ADVISORY UNTIL 10 AM EDT THIS MORNING FOR
     OHZ039-048-049-057>059-068-069.
     WINTER WEATHER ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
     OHZ040-041-050.
PA...WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR
     PAZ007>009-013>016-022-023.
     WINTER WEATHER ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
     PAZ020-021-029-073-075.
     WINTER STORM WARNING UNTIL 10 PM EDT THIS EVENING FOR PAZ074-
     076.
WV...WINTER WEATHER ADVISORY UNTIL 10 AM EDT THIS MORNING FOR
     WVZ003-004.
     WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR WVZ023-
     041.
     WINTER WEATHER ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
     WVZ001-002.

&&
Hazardous weather outlook, Mar 18, 3:26 AM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 AM EDT MON MAR 18 2013

OHZ039-048-049-057>059-068-069-WVZ003-004-190830-
TUSCARAWAS-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-
MONROE-OHIO-MARSHALL-
426 AM EDT MON MAR 18 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007>009-013>016-022-023-WVZ023-041-190830-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
ARMSTRONG-INDIANA-PRESTON-TUCKER-
426 AM EDT MON MAR 18 2013

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ074-076-190830-
WESTMORELAND RIDGES-FAYETTE RIDGES-
426 AM EDT MON MAR 18 2013

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ040-041-050-PAZ020-021-029-073-075-WVZ001-002-190830-
CARROLL-COLUMBIANA-JEFFERSON OH-BEAVER-ALLEGHENY-WASHINGTON-
WESTMORELAND-FAYETTE-HANCOCK-BROOKE-
426 AM EDT MON MAR 18 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ031-WVZ012-021-022-190830-
GREENE-WETZEL-MARION-MONONGALIA-
426 AM EDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

07

In the hours before

Local storm report, Mar 18, 6:22 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
722 AM EDT MON MAR 18 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             CANAAN HGTS             39.10N 79.43W
03/18/2013  M3.5 INCH        TUCKER             WV   MESONET

            REPORTED AT COOP STATION BKBW2 SNOW DURATION
            24 HOURS

&&

IRIS SYSTEM
Local storm report, Mar 18, 6:38 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
738 AM EDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     SNOW             MONESSEN                40.15N  79.89W
03/18/2013  M1.0 INCH        WESTMORELAND       PA   TRAINED SPOTTER

            SNOW COMBNIED WITH ICE PELLETS

&&

EVENT NUMBER PBZ1301287
Local storm report, Mar 18, 6:49 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
749 AM EDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 SE DAVIS              39.10N  79.43W
03/18/2013  M3.5 INCH        TUCKER             WV   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

0700 AM     SNOW             2 ENE CHALKHILL         39.85N  79.59W
03/18/2013  M1.7 INCH        FAYETTE            PA   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

&&

EVENT NUMBER PBZ1301288
EVENT NUMBER PBZ1301289

JP
Local storm report, Mar 18, 6:50 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
750 AM EDT MON MAR 18 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             9 NNE KITZMILLER        39.51N 79.14W
03/18/2013  M2.0 INCH        GARRETT            MD   MESONET

            REPORTED AT COOP STATION SRDM2 SNOW DURATION
            24 HOURS

&&

IRIS SYSTEM
Local storm report, Mar 18, 6:51 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
751 AM EDT MON MAR 18 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             TERRA ALTA              39.45N 79.55W
03/18/2013  M4.0 INCH        PRESTON            WV   MESONET

            REPORTED AT COOP STATION TERW2 SNOW DURATION
            24 HOURS

&&

IRIS SYSTEM
Local storm report, Mar 18, 6:59 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
759 AM EDT MON MAR 18 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             1 N CARNOT-MOON         40.53N 80.22W
03/18/2013  M0.2 INCH        ALLEGHENY          PA   MESONET

            REPORTED AT COOP STATION PBZP1 SNOW DURATION
            24 HOURS

&&

IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Lawrence

When
March 18, 7:00 AM EST to 2:00 PM EST
Where
Lawrence forecast zone
Reported by
Trained Spotter
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438049.